×

A general setting for symmetric distributions and their relationship to general distributions. (English) Zbl 1338.62047

Summary: A standard method of obtaining non-symmetrical distributions is that of modulating symmetrical distributions by multiplying the densities by a perturbation factor. This has been considered mainly for central symmetry of a Euclidean space in the origin. This paper enlarges the concept of modulation to the general setting of symmetry under the action of a compact topological group on the sample space. The main structural result relates the density of an arbitrary distribution to the density of the corresponding symmetrised distribution. Some general methods for constructing modulating functions are considered. The effect that transformations of the sample space have on symmetry of distributions is investigated. The results are illustrated by general examples, many of them in the setting of directional statistics.

MSC:

62E10 Characterization and structure theory of statistical distributions
62H05 Characterization and structure theory for multivariate probability distributions; copulas

Software:

sn
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Arellano-Valle, R. B.; Branco, M. D.; Genton, M. G., A unified view on skewed distributions arising from selections, Canad. J. Statist., 34, 581-601 (2006) · Zbl 1121.60009
[2] Arnold, B. C.; Castillo, E.; Sarabia, J. M., Conditionally specified multivariate skewed distributions, Sankhyā A, 64, 206-266 (2002) · Zbl 1192.60039
[3] Arnold, R.; Jupp, P. E., Statistics of orthogonal axial frames, Biometrika, 100, 571-586 (2013) · Zbl 1284.62304
[4] Azzalini, A., A class of distributions which includes the normal ones, Scand. J. Stat., 12, 171-178 (1985) · Zbl 0581.62014
[5] Azzalini, A., Further results on a class of distributions which includes the normal ones, Statistica, 46, 199-208 (1986) · Zbl 0606.62013
[6] Azzalini, A., Selection models under generalized symmetry settings, Ann. Inst. Statist. Math., 64, 737-750 (2012) · Zbl 1253.62037
[7] Azzalini, A., The Skew-Normal and Related Families (2014), Cambridge University Press: Cambridge University Press Cambridge · Zbl 1338.62007
[8] Azzalini, A.; Capitanio, A., Distributions generated by perturbation of symmetry with emphasis on a multivariate skew \(t\) distribution, J. R. Stat. Soc. Ser. B Stat. Methodol., 65, 367-389 (2003), Full version of the paper at arXiv.org:0911.2342 · Zbl 1065.62094
[9] Azzalini, A.; Dalla Valle, A., The multivariate skew-normal distribution, Biometrika, 83, 571-586 (1996) · Zbl 0885.62062
[10] Azzalini, A.; Regoli, G., Some properties of skew-symmetric distributions, Ann. Inst. Statist. Math., 64, 857-879 (2012) · Zbl 1253.62038
[11] Azzalini, A.; Regoli, G., Modulation of symmetry for discrete variables and some extensions, Stat, 3, 56-67 (2014)
[12] Barndorff-Nielsen, O. E.; Blaesild, P.; Eriksen, P. S., Decomposition and Invariance of Measures, and Statistical Transformation Models, Lecture Notes in Statistics, vol. 58 (1989), Springer-Verlag: Springer-Verlag New York · Zbl 1088.62500
[13] Barndorff-Nielsen, O. E.; Cox, D. R., Inference and Asymptotics (1994), Chapman & Hall: Chapman & Hall London · Zbl 0826.62004
[14] Chang, J. T.; Pollard, D., Conditioning as disintegration, Stat. Neerl., 51, 287-317 (1997) · Zbl 0889.62003
[15] Chikuse, Y.; Jupp, P. E., A test of uniformity on shape spaces, J. Multivariate Anal., 88, 163-176 (2004) · Zbl 1041.62047
[16] Chikuse, Y.; Jupp, P. E., Some families of distributions on higher shape spaces, (Dryden, I. L.; Kent, J. T., Geometry Driven Statistics: a Festschrift for Kanti Mardia (2015), Wiley: Wiley Chichester), 206-217 · Zbl 1364.62118
[17] Jamalizadeh, A.; Kundu, D., Multivariate Birnbaum-Saunders distribution based on multivariate skew normal distribution, J. Japan Statist. Soc., 45, 1-20 (2015) · Zbl 1341.62056
[18] Jupp, P. E.; Spurr, B. D., Sobolev tests for symmetry of directional data, Ann. Statist., 11, 1225-1231 (1983) · Zbl 0551.62035
[19] Ley, C.; Paindaveine, D., Multivariate skewing mechanisms: A unified perspective based on the transformation approach, Statist. Probab. Lett., 80, 1658-1694 (2010) · Zbl 1219.60009
[21] Mardia, K. V.; Jupp, P. E., Directional Statistics (2000), Wiley: Wiley Chichester · Zbl 0707.62095
[22] Umbach, D.; Jammalamadaka, S. R., Building asymmetry into circular distributions, Statist. Probab. Lett., 79, 659-663 (2009) · Zbl 1156.62042
[23] Walsh, D.; Arnold, R.; Townend, J., Bayesian approach to determining and parameterising earthquake focal mechanisms, Geophys. J. Int., 176, 235-255 (2009)
[24] Wang, J.; Boyer, J.; Genton, M. G., A skew-symmetric representation of multivariate distributions, Statist. Sinica, 14, 1259-1270 (2004) · Zbl 1060.62059
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.